Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 97, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 1998, 8:16 PM CDT for Aurora County, Jerauld County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 1998, 8:16 PM CDT (01:16 UTC)
- Expired
- Jun 24, 1998, 8:50 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Aurora County, SD, Jerauld County, SD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 6:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6538 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 250116 RRA SVRFSD SDC003-073-250150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 816 PM CDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AURORA COUNTY IN SOUTHEASTERN SOUTH DAKOTA JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 850 PM CDT * AT 815 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LARGE HAIL 29 MILES WEST OF MITCHELL OR 14 MILES SOUTHEAST OF CROW LAKE MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CROW LAKE AROUND 830 PM CDT WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRO|NG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. HAMEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 10:45 AM CDT, 9 hours 31 minutes earlier.
Area forecast discussion, Jun 24, 10:45 AM CDT, 9 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 AM CDT WED JUN 24 1998 15Z SFC ANALYSIS INDICATES LOW PRESSURE CENTERED IN SWRN NEBRASKA WITH WARM FRONT EXTENDING INTO NRN IOWA. AREAS TO THE NORTH OF THE FRONT SHOULD BE MAIN FOCUS FOR TSRA ACTIVITY. AN ISOLATED STORM MAY DEVELOP DURING THE AFTERNOON...HOWEVER MAIN SHOW SHOULD HOLD OFF UNTIL LATE AFTERNOON OR EVENING WHEN DYNAMIC SUPPORT MOVES IN. NO SIGNIFICANT UPDATES PLANNED AT THIS TIME...BUT WILL HAVE TO TAKE A LOOK AT WINDS IN THE WEST. .FSD...NONE HAMEN
In the hours before
Local storm report, Jun 24, 3:15 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
315 PM CDT WED JUN 24 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM STORM LAKE IA .75 INCH HAIL
06/23/98 BUENA VISTALocal storm report, Jun 24, 3:31 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
331 PM CDT WED JUN 24 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 3 SE ANTHON IA 60 MPH TSTM GUST
06/23/98 WOODBURY TREE DAMAGEThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:02 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 48 min |
| Jun 24, 7:50 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 35 min |
| Jun 24, 8:17 PM CDT | Tornado Warning | FSD | Bon Homme | 33 min |
| Jun 24, 8:20 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| Jun 24, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 33 min |
| Jun 24, 8:54 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 31 min |
| Jun 24, 9:16 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 34 min |
| Jun 24, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 45 min |
| Jun 24, 9:35 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 35 min |
| Jun 24, 9:38 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 32 min |
| Jun 24, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 31 min |
| Jun 24, 9:50 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 35 min |
| Jun 24, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.